Alert archive / Kansas / Tornado Warnings in 2019

Tornado Warning 42, NWS Topeka, KS

August 15, 2019Lyon County, Osage County, Wabaunsee County, Kansas

NWS Topeka, KS issued this tornado warning at Aug 15, 2019, 9:23 PM CDT for Lyon County, Osage County, Wabaunsee County, Kansas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2019, 9:23 PM CDT (02:23 UTC)
Expired
Aug 15, 2019, 9:45 PM CDT
In force
22 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Lyon County, KS, Osage County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 26 km from the middle of the area, began a volume at 02:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 6:10 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
570 m²/s²
Significant tornado parameter
2.0
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted.

906 
WFUS53 KTOP 160223
TORTOP
KSC111-139-197-160245-
/O.NEW.KTOP.TO.W.0042.190816T0223Z-190816T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
923 PM CDT Thu Aug 15 2019

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southeastern Wabaunsee County in east central Kansas...
  Northwestern Osage County in east central Kansas...
  Northeastern Lyon County in east central Kansas...

* Until 945 PM CDT.
    
* At 921 PM CDT, a severe thunderstorm capable of producing a 
  tornado was located 4 miles south of Eskridge, moving southeast at 
  20 mph. A second possible tornado was located 3 miles west-
  southwest of Eskridge moving north at 10 MPH.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Harveyville around 945 PM CDT.

This includes Kansas Turnpike between mile markers 144 and 160.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3881 9624 3893 9615 3879 9582 3859 9605
TIME...MOT...LOC 0221Z 307DEG 16KT 3880 9614 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Gargan
1 follow-up statement
627 
WWUS53 KTOP 160234
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
934 PM CDT Thu Aug 15 2019

KSC111-139-197-160245-
/O.CON.KTOP.TO.W.0042.000000T0000Z-190816T0245Z/
Wabaunsee-Osage-Lyon-
934 PM CDT Thu Aug 15 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHEASTERN WABAUNSEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON
COUNTIES...
    
At 934 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Harveyville, moving southeast at 30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Harveyville around 940 PM CDT.

This includes Kansas Turnpike between mile markers 144 and 160.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3881 9624 3893 9615 3879 9582 3859 9605
TIME...MOT...LOC 0234Z 297DEG 24KT 3879 9602 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Gargan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Aug 15, 6:06 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 15, 6:06 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
606 PM CDT Thu Aug 15 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Friday night)
Issued at 250 PM CDT Thu Aug 15 2019

Convective trends and intensities are the main challenges. Mesoscale-
convective system continues to impact northern portions of the area
in seasonally-strong west-northwest flow aloft with continued 850 mb
southwest winds around 20 knots keeping some higher theta-e air
ingest in place. Outflow boundary from this convection was bisecting
the CWA from west to east with well-mixed and moisture-rich boundary
layer air pushing north-northwest into it. Latest analysis indicates
at least modest ML CIN persists but strong convergence was leading
to some 19Z cumulus development in central Kansas with ML CAPE near
3500 J/kg.

Short-range guidance continues to struggle with ongoing
precipitation most solutions point to some redevelopment in the next
several hours. Hard to get too precise with location and timing but
expect at least isolated convection to develop by 00Z near the
boundary and push east to southeast into the evening. The developing
nocturnal low-level jet will increase already strong shear for a
environment very supportive of supercells into the evening, with
their persistence at least partially moderated by the orientation of
the boundary, with continues to alter with time. All modes of severe
weather will be possible into at least 03Z with a slowly-
destabilizing boundary layer likely leading to decreasing potential
overnight. The decreasing trend will also be aided by a shortwave
trough pushing east into the upper Mississippi Valley, bringing a
reinforcing boundary into northern Kansas.

The eventual location of this boundary will be a key player in
thunderstorm activity for Friday afternoon and evening. Most
guidance brings it through at least I-70 but it may reside over the
southern counties in the late afternoon and early evening. There is
some potential for an increasing capping inversion to build in over
the boundary layer and may keep daytime development in check, and
this could be under a deck of lower stratus, further curtailing
convection and resulting in lower confidence in high temperatures.
The greater threat will likely come as the low-level jet returns
in the evening and overnight for elevated WAA-induced development.
With potential training of storms over this boundary over precip
falling today/tonight, there is some concern for excessive
rainfall amounts.

.LONG TERM...(Saturday through Thursday)
Issued at 250 PM CDT Thu Aug 15 2019

Evolution of the weather on Saturday will depend on linger
convection and outflow/front from Friday night, and speed of the
shortwave trof progged to move through the state.  Generally zonal
flow across the state does little to shift warm front north or
south, leaving a focus for convection across the northern part of
the state. GFS solutions would pose a higher threat for strong
storms given available instability as wave moves over eastern Kansas
in the afternoon/evening hours, advecting moist unstable air into
the warm sector then developing convection. Will keep chance PoPs
for lingering morning convection, followed by the uncertainty of the
location of redevelopment in the afternoon/evening.  Highs rise to
the low 90s, possibly a few degrees cooler north of the warm front
near the NE border.

Broader large scale upper trof moves across southern Canada and the
northern plains late Saturday night, giving the upper ridge a chance
to nose northward into the Central Plains Sunday into Monday. Highs
rise back into the 90s with upper 90s in central parts of the state,
and heat indices possibly back into the 100-110 range Sunday
through Tuesday afternoons.

May start to get some influence from cooler air pushing southward
behind the upper low over the Great Lakes for Wednesday, and another
chance for rain as it does so, bringing forecast highs back down to
the upper 80s to near 90 for mid/late week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Aug 15 2019

Risk for severe TS will persist for the next several hours at the
terminals. Tempo IFR conditions are possible if a TS moves across
an airfield. Then there is the potential for MVFR stratus to hang
in behind the outflow boundary overnight. At this point, most of
the guidance keeps the lower CIGS just north of the terminals.
Since a mention of it is already in the forecast, will keep a
mention of it. Confidence in TS developing is good, but timing the
storms at the terminals is less confident.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...67
AVIATION...Wolters
Hazardous weather outlook, Aug 15, 3:11 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
311 PM CDT Thu Aug 15 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-162015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
311 PM CDT Thu Aug 15 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorm chances increase across the entire area as the late
afternoon and evening progress, but thunderstorm chances
gradually end overnight. Some of the storms this afternoon and
this evening may be severe with large to very large hail,
damaging winds, and a few tornadoes. Locally heavy rainfall is
also possible.

Flooding on the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of thunderstorms with locally heavy rainfall
are possible Friday night through Sunday morning. Severe weather
can't be ruled out with these storms with the most likely hazards
being large hail, damaging winds, and heavy rainfall that could
lead to localized flash flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through the late evening hours.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Aug 15, 8:33 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             4 ENE MANHATTAN         39.22N 96.51W
08/15/2019  E0.88 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&
Local storm report, Aug 15, 8:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
848 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TORNADO          6 SSE VOLLAND           38.87N 96.34W
08/15/2019                   WABAUNSEE          KS   TRAINED SPOTTER

&&
Local storm report, Aug 15, 8:54 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TORNADO          7 SE VOLLAND            38.87N 96.32W
08/15/2019                   WABAUNSEE          KS   LAW ENFORCEMENT

            SHERIFF DEPUTY REPORTS TORNADO ON THE
            GROUND.

&&
Special weather statement, Aug 15, 9:00 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
900 PM CDT Thu Aug 15 2019

KSZ012-160230-
Brown-
900 PM CDT Thu Aug 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN COUNTY UNTIL
930 PM CDT...

At 859 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of White Cloud, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Robinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Kansas.

LAT...LON 3971 9534 3992 9556 4000 9546 4000 9534
TIME...MOT...LOC 0159Z 314DEG 26KT 3994 9542

Laflin
Local storm report, Aug 15, 9:09 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             ESKRIDGE                38.86N 96.10W
08/15/2019  E1.25 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&
Local storm report, Aug 15, 9:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
915 PM CDT THU AUG 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     TORNADO          2 ENE VOLLAND           38.96N 96.37W
08/15/2019                   WABAUNSEE          KS   PUBLIC

            DELAYED REPORT. SOCIAL MEDIA. LASTED ABOUT
            15 MINUTES.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:09 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie51 min
Aug 15, 7:12 PM CDTSpecial Weather StatementTOPBrown48 min
Aug 15, 7:23 PM CDTSevere Thunderstorm WarningTOPBrown52 min
Aug 15, 7:37 PM CDTSpecial Weather StatementTOPShawnee23 min
Aug 15, 7:45 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Riley, Wabaunsee60 min
Aug 15, 7:53 PM CDTTornado WarningTOPGeary, Wabaunsee37 min
Aug 15, 7:55 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie, Shawnee65 min
Aug 15, 8:13 PM CDTSpecial Weather StatementTOPPottawatomie32 min
Aug 15, 8:17 PM CDTTornado Warning Tornado observedTOPWabaunsee43 min
Aug 15, 8:19 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee41 min
Aug 15, 8:38 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley, Wabaunsee37 min
Aug 15, 8:42 PM CDTTornado WarningTOPWabaunsee18 min
Aug 15, 8:54 PM CDTTornado WarningTOPWabaunsee36 min
Aug 15, 8:58 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Pottawatomie, Shawnee21 min
Aug 15, 9:00 PM CDTSpecial Weather StatementTOPBrown30 min
Aug 15, 9:05 PM CDTFlash Flood WarningTOPBrown4 hr
Aug 15, 9:09 PM CDTSevere Thunderstorm WarningTOPWabaunsee36 min
Aug 15, 9:14 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee46 min
Aug 15, 9:27 PM CDTSevere Thunderstorm WarningTOPGeary, Pottawatomie, Riley48 min
Aug 15, 9:33 PM CDTTornado Warning Tornado observedTOPLyon, Morris, Wabaunsee27 min
Aug 15, 9:41 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee34 min
Aug 15, 9:46 PM CDTTornado WarningTOPLyon, Osage, Wabaunsee29 min
Aug 15, 9:47 PM CDTFlash Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee4 hr
Aug 15, 9:57 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee48 min
Aug 15, 10:15 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Riley, Wabaunsee30 min
Aug 15, 10:20 PM CDTSevere Thunderstorm WarningTOPCoffey, Franklin, Lyon, Osage40 min
Aug 15, 10:42 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee48 min
Aug 15, 10:44 PM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Wabaunsee46 min
Aug 15, 10:54 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Osage51 min
Aug 15, 10:57 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee48 min
Aug 15, 11:05 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage40 min
Aug 15, 11:09 PM CDTSevere Thunderstorm WarningTOPLyon, Morris51 min
Aug 15, 11:32 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon43 min
Aug 15, 11:37 PM CDTFlash Flood WarningTOPMarshall, Nemaha, Pottawatomie4 hr
Aug 15, 11:41 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin49 min
Aug 15, 11:48 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee27 min
Aug 16, 12:13 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon47 min
Aug 16, 12:25 AM CDTSevere Thunderstorm WarningTOPAnderson50 min
Aug 16, 12:36 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee26 min
Aug 16, 12:53 AM CDTAreal Flood WarningTOPBrown3 hr
Aug 16, 1:08 AM CDTSpecial Weather StatementTOPFranklin, Osage37 min
Aug 16, 1:16 AM CDTSpecial Weather StatementTOPShawnee29 min
Aug 16, 1:17 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee28 min
Aug 16, 1:24 AM CDTRiver Flood WarningTOPWabaunsee11 hr
Aug 16, 1:34 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin4 hr
Aug 16, 1:37 AM CDTSpecial Weather StatementTOPAnderson, Franklin23 min
Aug 16, 1:43 AM CDTAreal Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee3 hr
Aug 16, 1:47 AM CDTSevere Thunderstorm WarningTOPOsage, Shawnee28 min
Aug 16, 1:57 AM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee33 min
Aug 16, 1:58 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin47 min
Aug 16, 2:09 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage, Shawnee51 min
Aug 16, 2:28 AM CDTSpecial Weather StatementTOPDouglas32 min
Aug 16, 2:50 AM CDTSpecial Weather StatementTOPDouglas40 min
Aug 16, 3:00 AM CDTSpecial Weather StatementTOPAnderson15 min
Aug 16, 3:13 AM CDTSpecial Weather StatementTOPAnderson32 min
Aug 16, 3:15 AM CDTSpecial Weather StatementTOPJefferson30 min
Aug 16, 3:19 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin26 min
Aug 16, 3:27 AM CDTAreal Flood WarningTOPMarshall, Nemaha, Pottawatomie3 hr
Aug 16, 3:28 AM CDTSevere Thunderstorm WarningTOPJefferson17 min
Aug 16, 3:44 AM CDTFlash Flood WarningTOPAnderson, Franklin3 hr
Aug 16, 6:14 AM CDTAreal Flood WarningTOPAnderson, Franklin3 hr
Aug 16, 9:54 AM CDTRiver Flood WarningTOPFranklin, Osage45 hr
Aug 16, 1:03 PM CDTFlash Flood WatchTOPBrown, Douglas, Franklin, Jackson, Jefferson, Marshall and 6 more18 hr

Nearby

Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.